Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2017, 1:45 PM MDT for Carbon County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2017, 1:45 PM MDT (19:45 UTC)
- Expired
- May 26, 2017, 2:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Carbon County, WY
The radar
The Riverton/Lander radar (KRIW), 161 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612
WUUS55 KCYS 261945
SVRCYS
WYC007-262030-
/O.NEW.KCYS.SV.W.0005.170526T1945Z-170526T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
145 PM MDT FRI MAY 26 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Central Carbon County in south central Wyoming...
* Until 230 PM MDT
* At 144 PM MDT, a severe thunderstorm was located 14 miles southwest
of Separation Lake, or 15 miles northwest of Rawlins, moving east
at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings. This storm is moving toward
Seminoe Lake.
* Locations impacted include...
Rawlins and Separation Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4197 10750 4208 10697 4182 10690 4178 10750
TIME...MOT...LOC 1944Z 258DEG 37KT 4188 10751
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
Finch1 follow-up statement
936
WWUS55 KCYS 262011
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
211 PM MDT FRI MAY 26 2017
WYC007-262030-
/O.CON.KCYS.SV.W.0005.000000T0000Z-170526T2030Z/
Carbon WY-
211 PM MDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR CENTRAL CARBON COUNTY...
At 209 PM MDT, a severe thunderstorm was located near Separation
Lake, or 9 miles north of Rawlins, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings. This storm is moving toward
Seminoe Lake.
Locations impacted include...
Rawlins and Separation Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4198 10743 4208 10697 4182 10690 4181 10740
TIME...MOT...LOC 2009Z 256DEG 39KT 4191 10729
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
FinchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:29 PM MDT, 16 minutes earlier.
Area forecast discussion, May 26, 1:29 PM MDT, 16 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 129 PM MDT Fri May 26 2017 .UPDATE... Issued at 123 PM MDT Fri May 26 2017 Severe Thunderstorm Watch 268 now in effect for SE WY and W NE along and south of Hwy 26 through 800 pm this evening. Thunderstorms already firing over Carbon and Albany counties along the nose of a plume of steep mid level lapse rates around 8.5 C/km per RAP mesoanalysis. Deep layer shear profiles on the order of 50 kt will continue to support supercell structures as the boundary layer destabilizes especially east of the Laramie Range later this afternoon. Large hail and locally damaging wind gusts will be the primary threats although an isolated tornado may be possible especially north of the Cheyenne ridge where local backing of the low level flow is more likely. && .SHORT TERM...(Today through Saturday night) Issued at 345 AM MDT Fri May 26 2017 A vigorous upper level short-wave was spinning along the Oregon and Nevada border early this morning per recent GOES-16 Water Vapor sat imagery. This feature is expected to track east-southeast across ID into western WY through 00z Saturday, w/ increasingly difluent flow aloft evolving across much of CO/WY. This will result in lee cyclo- genesis/troughing along the front range, w/ moist southeasterly low level flow developing over the high plains. The models suggest less substantial moisture return than earlier runs, but still expect the boundary layer will be fairly moist w/ mid 40s dew points. The main question right now is the extent of low clouds which may develop in the next few hours when winds become more southerly. Model sounding data does show saturation decreasing by mid to late morning, so the thinking is we should start to see enough cloud breaks by that time to aid in destabilization. This will more than likely delay the on- set of precipitation, and could be a limiting factor on the overall threat for severe storms today if we do not get enough sun. Believe this will not be the case though, and solar insolation, combined w/ steep mid-level lapse rates around 8 C/km will help support CAPE of up to 1000-1500 J/kg particularly over the I80 corridor between CYS and SNY. 0 to 6 km vertical shear around 50 knots should prove more than sufficient for supercell storm structures once storms are able to develop, which looks like about 21z when CIN disappears from NAM soundings. Large hail/damaging winds will be the main threats. Low- level shear does not appear quite as strong (on the large scale) as it did 24 hours ago, but need to pay attention to areas from north- central Laramie County into southern Platte/Goshen counties w/ some terrain-induced cyclogenesis and resultant backing of sfc flow. NAM 0-1 km SRH values increase to 200-300 m2/s2 at 00z, with EHIs of 1- 3. Given LCLs less than 5000 feet, there is certainly potential for an isolated tornado or two later today. Thunderstorm activity could congeal into one or more clusters or organized systems w/increasing low-level warm advection during the evening/overnight. The upper-level trough axis is expected to swing across the area on Saturday. Scattered to numerous showers and thunderstorms look like a good bet once again with plenty of forcing/instability aloft, but the overall thermodynamic environment appears too cool to support a threat for severe weather carrying over into Saturday. .LONG TERM...(Sunday through Thursday) Issued at 355 AM MDT Fri May 26 2017 Medium range models/ensembles are in general agreement with a northwest flow aloft between a upper ridge over the Intermountain West and upper low south of Hudson Bay Canada Sunday and Monday. The western CONUS upper ridge weakens Tuesday and Wednesday as a upper trough digs southeast across the Pacific coast states. Consequently, winds aloft become more westerly. The upper ridge rebuilds over the High Plains Thursday as trough moves toward the Four Corners, and winds aloft back to the southwest. Convection for the most part will be widely scattered, diurnally driven, and generally confined to the higher terrain. Any convection that manages to spread onto the plains will be more isolated. Convective coverage increases somewhat Thursday with increasing moisture in the southwest flow aloft. Daily temperatures gradually moderate to seasonal normals by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1127 AM MDT Fri May 26 2017 Showers and thunderstorms will develop after around 20Z near the Laramie Range and become more widespread across the plains through the late afternoon into the evening. Brief heavy rain, small hail, and gusty winds will be possible with the stronger storms. Shower activity should mostly be confined to the Nebraska Panhandle after around 06Z. Low clouds and IFR/MVFR cigs will likely develop later tonight as a front moves across the region. && .FIRE WEATHER... Issued at 345 AM MDT Fri May 26 2017 No fire weather concerns. A cool and unsettled weather pattern will persist through the weekend w/ humidity values remaining well above critical thresholds, and good chances of wetting rain across all of southeast WY and the western NE Panhandle. There is potential for a few strong to severe storms this afternoon/evening mainly along the I-80 corridor between Cheyenne and Sidney. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...DEL SHORT TERM...CLH LONG TERM...MAJ AVIATION...ZF FIRE WEATHER...CLH
Hazardous weather outlook, May 26, 1:41 PM MDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 141 PM MDT Fri May 26 2017 NEZ019>021-054-055-WYZ103>119-271945- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 141 PM MDT Fri May 26 2017 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 800 pm Friday evening. Strong thunderstorms will continue to develop this afternoon and track to the east-northeast. Strongest storms will be capable of large hail and damaging wind gusts. An isolated tornado is possible although the threat is low. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will develop Saturday afternoon. A few strong storms producing small hail and gusty winds will be possible. Isolated afternoon and early evening thunderstorms will develop Sunday through Thursday. Severe weather is not expected at this time. .Spotter information statement... Spotter activation is required for southeast Wyoming and the Nebraska panhandle along and south of Highway 26 through 8 pm this evening. NEZ002-003-095-096-WYZ101-102-271945- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- 141 PM MDT Fri May 26 2017 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered afternoon and early evening thunderstorms will develop. Isolated strong storms with gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widely scattered afternoon and early evening thunderstorms will develop over the Laramie, Snowy and Sierra Madre ranges and adjacent foothills Saturday through Thursday. Severe weather is not expected at this time. .Spotter information statement... Spotter activation may be required between 3 pm and 8 pm for far southeast Wyoming and the southern Nebraska Panhandle.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:29 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
| May 26, 2:34 PM MDT | Special Weather Statement | CYS | Albany | 41 min |
| May 26, 3:11 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 43 min |
| May 26, 4:08 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 67 min |
| May 26, 5:36 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| May 26, 5:48 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.